Skip to content

Research at St Andrews

Sequentially Rationalizable Choice

Research output: Contribution to journalArticle


Paola Manzini, Marco Mariotti

School/Research organisations


A sequentially rationalizable choice function is a choice function that can be retrieved by applying sequentially to each choice problem the same fixed set of asymmetric binary relations (rationales) to remove inferior alternatives. These concepts translate into economic language some human choice heuristics studied in psychology and explain cyclical patterns of choice observed in experiments. We study some properties of sequential rationalizability and provide a full characterization of choice functions rationalizable by two and three rationales.



Original languageEnglish
Pages (from-to)1824-1839
Number of pages16
JournalAmerican Economic Review
Publication statusPublished - Dec 2007

    Research areas


Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by journal

  1. American Economic Review (Journal)

    Miguel Costa-Gomes (Member of editorial board)
    1 Jan 200831 Dec 2013

    Activity: Publication peer-review and editorial work typesEditor of research journal

Related by journal

  1. Optimal allocation with ex post verification and limited penalties

    Mylovanov, T. & Zapechelnyuk, A., Sep 2017, In : American Economic Review. 107, 9, p. 2666-2694

    Research output: Contribution to journalArticle

  2. Monetary policy, judgment, and near-rational exuberance

    Bullard, J., Evans, G. W. & Honkapohja, S., Jun 2008, In : American Economic Review. 98, 3, p. 1163-1177 15 p.

    Research output: Contribution to journalArticle

  3. Cognition and behavior in two-person guessing games: An experimental study

    Costa-Gomes, M. A. & Crawford, V. P., Dec 2006, In : American Economic Review. 96, 5, p. 1737-1768 32 p.

    Research output: Contribution to journalArticle

  4. Reversing the Keynesian asymmetry

    Bennett, J. & La Manna, M. M. A., Dec 2001, In : American Economic Review. 91, 5, p. 1556-1563 8 p.

    Research output: Contribution to journalArticle

ID: 452340